Hail, Osborne
- When
- June 16, 8:45 AM CST
- Where
- Osborne County, 1.6 mi W of Downs
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.500, -98.580
During the early to mid morning hours, elevated thunderstorms developed across North Central Kansas along the eastern edge of a 30-40 knot low level jet, and the associated low-mid level warm air/moisture advection regime. Although MUCAPE values were around 2000 J/kg, deep-layer wind shear was quite weak.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
During the early to mid morning hours, elevated thunderstorms developed across North Central Kansas along the eastern edge of a 30-40 knot low level jet, and the associated low-mid level warm air/moisture advection regime. Although MUCAPE values were around 2000 J/kg, deep-layer wind shear was quite weak. As a result, severe weather was not much of an issue, with only a report of penny size hail in northeast Osborne County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 16, 5:46 AM CST, 2 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 646 AM CDT WED JUN 16 2010 .AVIATION...12Z KGRI TAF. SURFACE HIGH PRESSURE HAS SHIFTED EAST WITH LOW PRESSURE DEEPENING IN THE LEE OF THE ROCKIES. WINDS WILL BE ON THE INCREASE AS THE SURFACE PRESSURE GRADIENT TIGHTENS AND MIXING ENSUES. THERE IS AN OUTSIDE CHANCE FOR A SHOWER OR STORM TODAY BUT CHANCES DO NOT APPEAR TO BE GREAT ENOUGH TO INSERT INTO THE TAF FOR NOW MORE THAN JUST VCTS. CLOUD HEIGHTS ARE EXPECTED TO REMAIN AT VFR LEVELS...POSSIBLY ACHIEVING A CEILING DURING THE AFTERNOON...BUT DID NOT PUT A CEILING IN THE FORECAST. STORMS IN THE AREA COULD BECOME SEVERE DURING THE DAY TODAY WITH LARGE HAIL BEING THE BIGGER THREAT AND PERHAPS SOME GUSTY WIND AS BULK SHEAR REMAIN MODEST AT BEST. WE SHOULD SCATTER OUT BY EVENING BUT WIND WILL GENERALLY BE BREEZY TONIGHT AS THE LOW-LEVEL JET INCREASES. THERE MAY BE A SHORT PERIOD OF TIME NEAR SUNSET WHEN WIND GUSTS SLACK OF...BUT AGAIN...THE LOW-LEVEL JET WILL INCREASE...AND ONCE AGAIN...SOME WIND GUSTS WILL BE NOTICEABLE FROM LATE EVENING INTO THE OVERNIGHT. && .PREV DISCUSSION... /ISSUED 420 AM CDT WED JUN 16 2010/ DISCUSSION...PRIMARY FORECAST CONCERNS CENTER UPON CHANCES FOR PRECIPITATION AND POSSIBLE SEVERE WEATHER. OVERNIGHT MAP ANALYSIS INDICATES A MID LEVEL SHORTWAVE OVER THE UPPER AND MIDDLE MISSISSIPPI VALLEY...WITH A LONG WAVE TROUGH OVER THE WESTERN CONUS. MID LEVEL HEIGHT RISES ARE IN PROGRESS ACROSS OUR REGION WITH THE DEPARTURE OF THE SHORT WAVE TO OUR NORTHEAST. HIGH LEVELS OF LOW LEVEL MOISTURE RESIDE JUST SOUTHEAST OF OUR CWA EARLY THIS MORNING...WITH 850MB DEW POINTS IN EXCESS OF 10 DEGREES C AND SURFACE DEW POINTS IN THE MID TO UPPER 60 DEGREES F ACROSS NORTHEAST KANSAS. RADAR DATA PER KDDC AND KGLD INDICATE WEAK CONVECTIVE DEVELOPMENT ACROSS WESTERN KANSAS EARLY THIS MORNING. THIS CONVECTION APPEARS TO BE FORMING IN THE AREA OF A DEVELOPING 40 KT LLJ AS INDICATED BY VWP FROM KGLD. FIRST QUESTION FOR TODAY IS WHETHER OR NOT CONVECTION OVER WESTERN KANSAS CAN STRENGTHEN...EXPAND AND HOLD TOGETHER LONG ENOUGH TO IMPACT SOUTHWESTERN PORTIONS OF OUR CWA LATER THIS MORNING. SHORT TERM MODEL GUIDANCE INDICATES THE LLJ WILL REMAIN ORIENTATED FROM SOUTH TO NORTH THIS MORNING...SO IT SEEMS REASONABLE THAT THIS CONVECTION COULD VERY WELL DIE OUT AS THE DEEP LAYER MEAN FLOW CARRIES THESE STORMS TO THE NORTHEAST. IT ALSO IMPORTANT TO NOTE HOWEVER THAT SMALL-SCALE PERTURBATIONS ARE NOTED EJECTING OUT OF THE BASE OF THE WEST COAST LONG WAVE TROUGH...ONE OF WHICH IS RESPONSIBLE FOR FIRING CONVECTION OVER NORTHEASTERN NEW MEXICO EARLY THIS MORNING. IT IS POSSIBLE ONE OF THESE SMALL SCALE PERTURBATIONS COULD HELP MAINTAIN CONVECTION OVER WESTERN KANSAS AS IT MOVES TO THE NORTHEAST. AS A RESULT WILL CONTINUE TO MAINTAIN LOW POPS ACROSS OUR SOUTHWEST FOR THIS MORNING TO ACCOUNT FOR THE POSSIBILITY OF CONVECTION MOVING IN FROM WESTERN KANSAS. NEXT QUESTION IS WHETHER OR NOT CONVECTION BECOMES MORE WIDE SPREAD AND PERSISTS OVER OUR CWA TODAY. SHORT TERM MODEL GUIDANCE CONTINUES TO SUGGEST DEEP LAYER WARM AIR ADVECTION WILL PROMOTE ENOUGH OMEGA FOR PRECIPITATION ACROSS PORTIONS OF THE CWA TODAY. IN ADDITION...SMALL SCALE PERTURBATIONS MOVING THROUGH THE MEAN UPPER LEVEL FLOW WILL PROVIDE ADDITIONAL WAA AND DPVA THUS RESULTING IN STRENGTHENING OMEGA VALUES ACROSS THE CWA. IT CAN BE HARD TO DETERMINE WHETHER OR NOT CONVECTION WILL DEVELOP IN THESE WAA PATTERNS...MUCH LESS THE EXACT TIMING AND PLACEMENT OF CONVECTION SHOULD IT OCCUR. AND ALTHOUGH CONFIDENCE IS SOMEWHAT LOW AS TO WHETHER OR NOT CONVECTION WILL OCCUR ACROSS THE CWA...THERE IS ENOUGH EVIDENCE TO SUPPORT CHANCE POPS ACROSS THE CWA AND WILL MAINTAIN THESE POPS FOR TODAYS FORECAST. ALSO...A STRENGTHENING SURFACE PGF AND INCREASING WINDS AT 925-850MB WILL RESULT IN A BREEZY DAY ACROSS THE CWA TODAY...WITH THE STRONGEST WINDS ACROSS OUR WEST. THUNDERSTORM CHANCES CONTINUE INTO TONIGHT AS A STRONG 50-60 KT LLJ IS PROJECTED TO SET UP FROM SOUTHWEST TO NORTHEAST ACROSS THE CWA. FORECAST LOW LEVEL CONVERGENCE AND THETA-E ADVECTION WILL CERTAINLY SUPPORT CONTINUED PRECIPITATION CHANCES AND WILL KEEP SLIGHT CHANCE TO CHANCE POPS GOING ACROSS THE CWA THROUGH THE OVERNIGHT HOURS. IN ADDITION...THERE IS ALSO A CHANCE OF HIGH PLAINS CONVECTION MAINTAINING ITSELF AS AN MCS AND PUSHING INTO NORTHWESTERN PORTIONS OF THE CWA TONIGHT. THE SEVERE WEATHER THREAT FOR TODAY IS QUESTIONABLE AND MOSTLY HINGES ON WHETHER OR NOT CONVECTION ACTUALLY OCCURS. AS WAS THE CASE YESTERDAY...THE NAM...OPERATIONAL GFS AND EC ALL INDICATE 2000-3000 J/KG 0-1 MLCAPE VALUES BY 18Z TODAY...WITH HIGHER MUCAPE VALUES. THE BEST INSTABILITY VALUES APPEAR TO REMAIN ACROSS WEST AND NORTHWESTERN PORTIONS OF THE CWA WHERE STEEPER LOW TO MID LEVEL LAPSE RATES WILL EXIST...AND THEN JUST SOUTHEAST OF OUR CWA WITHIN THE BETTER LOW LEVEL MOISTURE PLUME. DEEP LAYER SHEAR VALUES ARE NOT PROJECTED QUITE AS HIGH AS YESTERDAY...GENERALLY IN THE 20-25 KNOT RANGE FOR TODAY. ALTHOUGH CONVECTIVE DEVELOPMENT THROUGH TODAY IS QUESTIONABLE...CERTAINLY FEEL ISOLATED SEVERE WEATHER WILL BE POSSIBLE WITH ANY CONVECTION THAT DEVELOPS. AS A RESULT...CURRENTLY FEEL INSERTION OF SEVERE WEATHER INTO THE HWO FOR TODAY IS NEEDED. WILL HOWEVER RELEGATE THESE CHANCES OF SEVERE WEATHER TO OUR WEST AND NORTHWEST WHERE BETTER INSTABILITY WILL LIKELY RESIDE THUS ENHANCING SEVERE WEATHER CHANCES...AND ALSO WHERE AN OVERNIGHT MCS...IF ONE FORMS...WOULD MOST LIKELY IMPACT OUR CWA. THE WEST COAST TROUGH WILL EJECT TO THE EAST THURSDAY...THUS ALLOWING AN ASSOCIATED SURFACE FRONT TO PUSH ACROSS THE REGION LATE THURSDAY INTO FRIDAY. KEPT POPS GOING ACROSS MUCH OF OUR CWA THURSDAY AFTERNOON THROUGH EARLY FRIDAY MORNING TO ACCOUNT FOR THIS FROPA. BEST INSTABILITY AND DEEP LAYER BULK SHEAR CURRENTLY APPEAR AS THOUGH THEY WILL REMAIN NORTHEAST OF OUR CWA DURING THIS TIME PERIOD...SO WILL KEEP SEVERE WORDING OUT OF THE HWO FOR THIS PARTICULAR TIME PERIOD. MID TO LONG TERM MODEL GUIDANCE CONTINUES TO SUGGEST THE SURFACE BOUNDARY WILL STALL OUT SOMEWHERE ACROSS NORTHERN KANSAS DURING THE WEEKEND...BEFORE LIFTING BACK TO THE NORTH EARLY NEXT WEEK. IN ADDITION...A LLJ IS PROJECTED TO DEVELOP ACROSS OUR CWA EACH NIGHT STARTING FRIDAY NIGHT. STRENGTH OF THE FORCING NEAR THE SURFACE BOUNDARY DURING THE DAY FRIDAY AND SATURDAY IS QUESTIONABLE AND HAVE KEPT BOTH DAYS DRY AS A RESULT. POPS RETURN DURING THE DAYTIME HOURS STARTING SUNDAY AS THE FRONT STRENGTHENS AND LIFTS NORTH. AS MENTIONED LAST NIGHT...FORECASTING THUNDERSTORM CHANCES IN THIS KIND OF PATTERN CAN BE TRICKY...SO HAVE GONE AHEAD AND CONTINUED RELEGATING THE BEST POPS NEAR THE SURFACE BOUNDARY EACH DAY SUNDAY ONWARD. THE BEST POPS EACH NIGHT HAVE BEEN POSITIONED NEAR THE PROJECTED POSITION OF THE NOSE OF THE LLJ. TEMPERATURES THROUGHOUT THE FORECAST PERIOD WILL REMAIN ABOVE CLIMO WITH AFTERNOON HIGHS RANGING FROM THE MID 80S TO THE MID 90S. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && AVIATION...HEINLEIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 348 AM CDT WED JUN 16 2010 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 171200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 348 AM CDT WED JUN 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE FORECAST ACROSS THE ENTIRE OUTLOOK AREA TODAY AND TONIGHT. ISOLATED SEVERE STORMS WILL BE POSSIBLE...GENERALLY ALONG AND NORTHWEST OF A LINE FROM ORD NEBRASKA...TO KEARNEY NEBRASKA...TO BEAVER CITY NEBRASKA. HAIL TO THE SIZE OF QUARTERS AND THUNDERSTORM WIND GUSTS AS HIGH AS 60 MPH WILL BE THE PRIMARY SEVERE WEATHER THREATS. ELSEWHERE ACROSS THE OUTLOOK AREA...A FEW OF THE STRONGER THUNDERSTORMS MAY BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH. AREAS OF RIVER FLOODING WILL REMAIN POSSIBLE...PRIMARILY ALONG THE PLATTE RIVER THROUGH DAWSON COUNTY...BUFFALO COUNTY AND NORTHERN KEARNEY COUNTY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. INTERMITTENT CHANCES FOR THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK AREA THURSDAY THROUGH TUESDAY. NO WIDE SPREAD SEVERE WEATHER IS ANTICIPATED AT THIS TIME. THROUGH FRIDAY MORNING...AREAS OF RIVER FLOODING WILL REMAIN POSSIBLE ALONG THE PLATTE RIVER THROUGH DAWSON COUNTY...BUFFALO COUNTY AND NORTHERN KEARNEY COUNTY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...GENERALLY ALONG AND NORTHWEST OF A LINE FROM ORD NEBRASKA...TO KEARNEY NEBRASKA...TO BEAVER CITY NEBRASKA. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) BRYANT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
845 AM CDT WED JUN 16 2010
KSZ018-019-161415-
MITCHELL KS-OSBORNE KS-
845 AM CDT WED JUN 16 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MITCHELL AND
SOUTHEASTERN OSBORNE COUNTIES UNTIL 915 AM CDT...
AT 841 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LUCAS...OR 39 MILES SOUTHWEST OF BELOIT...
MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...HUNTER AROUND 915 AM CDT. IN OSBORNE
COUNTY...THIS STORM WILL PRIMARILY IMPACTS RURAL AREAS IN THE
SOUTHEAST PART OF THE COUNTY...MAINLY EAST OF HIGHWAY 281.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3912 9870 3917 9869 3928 9861 3927 9830
3921 9834 3920 9848 3913 9848 3912 9849
TIME...MOT...LOC 1344Z 208DEG 21KT 3907 9860SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 941 AM CDT WED JUN 16 2010 KSZ006-007-018-019-161530- JEWELL KS-MITCHELL KS-OSBORNE KS-SMITH KS- 941 AM CDT WED JUN 16 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MITCHELL... NORTHEASTERN OSBORNE...SOUTHWESTERN JEWELL AND SOUTHEASTERN SMITH COUNTIES UNTIL 1030 AM CDT... AT 937 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DOWNS...OR 25 MILES WEST OF BELOIT...MOVING NORTH AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF NORTHEASTERN OSBORNE...NORTHWESTERN MITCHELL... SOUTHEASTERN SMITH AND SOUTHWESTERN JEWELL COUNTIES. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3969 9867 3969 9837 3943 9848 3944 9864 TIME...MOT...LOC 1442Z 198DEG 22KT 3951 9856
The Grand Island radar (KUEX), 92 km away, was scanning. The volume nearest the first event began at 14:46 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228805.